Solpadeine is one of the most popular over the counter medicines which contains codeine and paracetamol. Solpadeine range includes Solpadeine Plus and Max products, which are available in tablet and soluble forms. Recently however Solpadeine has been out of stock. Has Solpadeine been discontinued? Solpadeine Max Soluble and Solpadine Plus Soluble went out of stock without any apparent reason. This however gives me a good reason to review Solpadeine alternative drugs.
In this post:
- What is Solpadeine?
- Where can you buy Solpadeine?
- Restrictions on the supply of codeine-containing products
- Solpadeine rage
- Solpadeine alternatives
- Solpadeine is out of stock
What is Solpadeine?
Solpadeine is a brand of pain relief tablets, mostly known for the Solpadeine Plus and Solpadeine Max products. Both medicines contain a combination of paracetamol and codeine. Some also contain caffeine as an active ingredient.
The newest addition of the Solpadeine range is Solpadeine Headache. Soluble Solpadeine Headache tablets contain paracetamol and caffeine only.
Where can you buy Solpadeine?
Solpadeine Max and Plus is classified as pharmacy-only medicines (P). All codeine-containing products in the UK are classified as P medicines, which means they are kept behind a pharmacy counter.
Restrictions on supply of Solpadeine and other codeine-containing products
When bought over the counter, codeine-containing products should not be used for longer than 3 days, reflecting the pack size of medicines such as Solpadeine, which is limited to 30 tablets/capsules. Almost all pharmacies restrict the sale of codeine products to one pack per customer (although it is not an entirely legal restriction). Short term use of over the counter codeine products is due to the addictive properties of codeine.
In addition to the above restrictions, Solpadeine (as well as other brands and generic forms of codeine products) should only be recommended and used if the use of paracetamol and/or ibuprofen has not provided adequate pain relief.
The use of codeine-containing products is limited to adults and children over 12 years of age. Check product information leaflet or speak to the pharmacist for more details about restrictions on the use of codeine products.
As already discussed, the Solpadeine range is mostly known for its Plus and Max products. The table below summarises the differences and similarities of both drugs:
|Solpadeine Max tablets||Paracetamol, Codeine||
|Solpadeine Max soluble||Paracetamol, Codeine, Caffeine||
|Solpadeine Plus tabs & capsules||Paracetamol, Codeine, Caffeine||
Solpadeine Plus soluble
|Paracetamol, Codeine, Caffeine||
Solpadeine Max vs Solpadeine Plus? What is the difference?
Both Solpadeine Max and Plus medicines are available in the form of tablets and soluble tablets. Soluble tablets are placed in the water and allowed to dissolve, before taking.
Solpadeine Max tablets are the sole product from the range, which only contains paracetamol and codeine. Solpadeine Max soluble tablets and Solpadeine Plus (tablets, capsules
and soluble tablets) contain caffeine alongside paracetamol and codeine.
Solpadeine Max tablets and soluble tablets contain 12.8mg of codeine per tablet. Solpadeine Plus contains 8mg of codeine per tablet. In simple terms, some patients like to call Solpadeine Max as being ‘stronger’ than other products within the Solpadeine range.
The best Solpadeine alternatives
I will list a few Solpadeine alternatives based on different criteria, for example, codeine content, but also overall content of the active ingredients.
1. Co-codamol: cheapest alternative
Both Solpadeine Max and Plus comes with a higher price tag as compared to some generic products containing codeine. However, when compared to over the counter co-codamol, Solpadeine Max does contain the highest amount of codeine (12.8mg) per tablet. Nevertheless, one of the cheapest options for alternative medication to Solpadeine is co-codamol.
Co-codamol comes in the form of tablets and soluble tablets. Co-codamol contains two active ingredients: paracetamol and codeine. Over the counter co-codamol is available under different ‘brand’ names. For example, most pharmacy chains and supermarket pharmacies sell their ‘own’ co-codamol. I will refer to it as ‘generic’ co-codamol.
Generic co-codamol tablets contain the same amount of codeine as Solpadeine Plus (8mg of codeine), with no caffeine added. Generic co-codamol is much cheaper than Solpadeine Plus or Max. One can be expected to pay less than half of Solpadeine’s price.
The best alternative for Solpadeine Plus
2. Boots Paracetamol and Codeine Extra
Boots Paracetamol and Codeine Extra is the best alternative option for Solpadeine Plus due to the same composition of active ingredients (per tablet):
- 500mg of paracetamol
- 30mg of caffeine
- 8mg of codeine
Boots Paracetamol and Codeine Extra comes in a form of tablets and as an effervescent formulation (tablets which dissolve in water), giving the perfect alternative treatment to Solpadeine Plus with a lower price tag.
3. Syndol Headache Relief tablets
Syndol Headache Relief tablets contain the same amount of active ingredients as Solpadeine Plus tablets. Each Syndol Headache Relief tablet contain:
- Paracetamol – 500mg
- Caffeine – 30mg
- Codeine phosphate 8mg
The best Solpadeine Max alternative
4. Boots Paracetamol and Codeine
Each Boots Paracetamol and Codeine tablet contains 500mg of paracetamol and 12.8mg of codeine, which is the same amount of active ingredients found in Solpadeine Max.
5. Panadol Ultra tablets
Panadol Ultra tablets have the same composition of active ingredients as Solpadeine Max tablets. Each tablet contain 500mg of paracetamol and 12.8mg of codeine phosphate.
Solpadeine other ‘strong’ alternatives
So far we identified Boots Paracetamol and codeine products as best alternatives to both Solpadeine Max and Plus. It is possible to get codeine-containing products which contain the same amount of codeine as Solpadeine Max (12.8mg of codeine per tablet), however with an addition of ibuprofen instead of paracetamol.
6. Nurofen Plus tablets
The most popular pharmacy-medicine reflecting this combination is Nurofen Plus tablets.
Each Nurofen Plus tablet contain 200mg of ibuprofen and 12.8mg of codeine. Nurofen Plus is available in a pack size of 32 and 16 tablets.
7. Almus ibuprofen-codeine tablets
Cheaper ‘generic’ versions of ibuprofen/codeine are available, for example, the Almus brand. Almus brand of ibuprofen and codeine is equivalent for Nurofen Plus, but cheaper
Can you get a ‘stronger’ painkiller than Solpadeine Max?
Solpadeine Max and other alternatives reviewed in this post contain the higher amount of codeine one can purchase over the counter without a prescription. Codeine and combination of codeine and paracetamol (co-codamol) are available in higher strength on prescription. For example, prescription-only co-codamol is available as the following:
- Co-codamol 15/500 (Codipar brand) tablets or capsules
- Co-codamol 30/500 with a variety of generic and branded prescription-only options
Is Solpadeine the best over the counter painkiller?
Solpadeine and other codeine-containing products give an additional option is short term management of acute to moderate pain which is not relieved by paracetamol and/or ibuprofen alone. Some patients may benefit from the addition of codeine in the formulation, however, the response to codeine varies between people including the risk of possible side effects. It is known that people may respond to treatment with codeine differently, for example, some may experience little side effects, with others affected greatly.
Common side effects of codeine may include nausea, vomiting, constipation, sweating, dry mouth, dizziness and sleepiness. Read more about possible side effects in the product information leaflet or speak to the pharmacist.
Constipation can be managed with different over the counter laxatives, such as Movicol and other laxatives.
Solpadeine is out of stock
In recent weeks Solpadeine Max soluble tablets and Solpadeine Plus soluble went out of stock with no apparent reason. There is no official information why both soluble formulations are not available to order from main pharmaceutical wholesalers in the UK. So far, Solpadeine Plus and Solpadeine Max tablets have not been affected by this shortage. Check back later for more information.